South Carolina, 2021

Hail in South Carolina, July 13, 2021

July 13, 2021 · NWS CAE · 1 event in 1 county or zone

Daytime heating led to scattered thunderstorms in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
$10
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating led to scattered thunderstorms in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 13, 1:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 13, 1:22 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
222 PM EDT Tue Jul 13 2021

.SYNOPSIS...
The Bermuda High will ridge into the forecast area through the
weekend providing a typical summertime pattern. Expect
scattered afternoon and evening thunderstorms each day along
with seasonal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Satellite and radar imagery show showers and thunderstorms
moving into the eastern Midlands from the coast and expect
coverage to increase into the central Midlands and CSRA over the
next couple of hours. Early this evening coverage will begin
begin decreasing in the eastern Midlands as the air mass
stabilizes while convection should be moving into the western
Midlands. With sunset an inversion will begin developing with
coverage diminishing. However with DCAPE values ranging from
around 600 J/Kg in the CSRA and 800 J/Kg over the northern
Midlands there will be potential for downbursts and resulting
outflow intersections to generate new cells into the late
evening and early overnight hours. Expect convection to end by
midnight with some stratus and patchy fog developing toward
daybreak similar to this morning. High temperatures remain on
track for the upper 80s to low 90s with tonights lows in the
upper 60s to low 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Typical summer weather expected. Upper high offshore will build
west into our region as the Midwest/Miss Valley upper trough
shifts NE. This, along with precipitable water (PW) values near
climatological normals, is expected to provide a seasonally
normal chance of mainly diurnal convection, with near normal
temps.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Continued typical summer weather Fri into the weekend. Model
ensemble means remain in good agreement in indicating upper high
to remain over the region Fri/Sat. The ridge is expected to
begin weakening Sun into early next week as an upper trough
develops and digs into the E CONUS. This will bring down a front
by early next week with increased moisture. NBM guidance
indicating mainly chance POPs through Sun, then increasing to
likely Mon/Tue with the front, which appears reasonable. Near
normals temps through Sunday, then some decrease in max temps
Mon/Tue with the greater convective coverage and cloud cover.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Afternoon and evening restrictions in convection with potential
for early morning restrictions in stratus/fog.

Showers and thunderstorms continue moving toward the terminals
from the coast. Expect restrictions at all sites this afternoon
into this evening with convection currently moving into OGB.
With some dry air aloft potential for wind gusts with
thunderstorms will be greater than the past couple days.
Convection will diminish with sunset with all convection ending
by 06z. Next concern is potential for early morning stratus/fog
and with expected afternoon rain have included MVFR cigs at all
sites with potential for LIFR if debris cloudiness clears out
early. Stratus will mix out shortly after sunrise with all sites
returning to VFR by 14z.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
diurnally driven showers and thunderstorms and early morning
stratus/fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 13, 2:41 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
341 AM EDT Tue Jul 13 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-140745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
341 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 1:35 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Tue Jul 13 2021

SCZ028-031-037-038-137-131915-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-Richland SC-
Sumter SC-
235 PM EDT Tue Jul 13 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Southeastern Orangeburg...southeastern Calhoun...western Clarendon...
southeastern Richland and southwestern Sumter Counties Until 315 PM
EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 233 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Elloree to 6
miles southeast of Santee State Park, moving north at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Also, a storm spotter reported a funnel cloud near Santee.

Some locations in the path of these storms include...
Sumter, Manning, South Sumter, St. Matthews, Summerton, Eastover,
Elloree, Alcolu, Santee State Park, Millwood, Poinsett State Park,
Santee, Pinewood, Paxville, Cane Savannah, Poplar Creek Landing,
Rimini, Fort Motte, Stumphole Landing and Brogdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 95 between mile markers 98 and 128.

LAT...LON 3404 8075 3382 8014 3340 8032 3360 8077
TIME...MOT...LOC 1833Z 190DEG 20KT 3358 8061 3350 8039

The radar

The Columbia radar (KCAE), 130 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chesterfield

When
July 13, 3:00 PM EST to 3:02 PM EST
Where
Chesterfield County, 2.19 mi SE of Rivers
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
34.700, -80.040

Spotter relayed a public report and a photo of pea size hail on Teals Mill Rd SE of Chesterfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 959831.